Back to Ask the Diabetes Team Ask the Diabetes Team

From Virginia, USA:

My 11 year old daughter was diagnosed a year ago with type 1. She has not had good control. Her dinner time levels are sometimes over 500 mg/dl [27.7 mmol/L] and morning over 300 mg/dl {16.7 mmol/L). The nurse educator has upped her Regular and NPH, but the doctor is upset by the amount of insulin she is taking, thinking that I'm changing the doses on my own. Recently she has put her on Humalog, if her blood sugar is higher than 300 mg/dl [16.7 mmol/L], 2 Humalog along with 3 Regular, and 1 Humalog, if lower than 300 mg/dl [16.7 mmol/L]. Then she gets her bedtime NPH of 8 units. It wasn't clear, and, I hope that I'm doing it right, combining the Humalog and Regular at dinner time. There has not been a significant change in her blood sugar. Her morning dose is generally 10 Regular and 12 NPH. During the summer, she is active with swimming and just general outdoor activities. I'm concerned she cannot continue to constantly have these high blood sugars. Any advice you may give will be most appreciated. Possibly, we need to seek another doctor. I'm not sure. I also use a doctor in that office. I also have type 1 diabetes, diagnosed five years ago


Besides the high blood sugar levels, I am wondering how high her HbA1c level is. It is the only indicator of the degree of average metabolic control.

A few things to remember when you want to try to handle those high levels: wide fluctuations of blood sugar levels over the day or night are due to many possible variables, such as the different kinetics of insulins, the different times of absorption of insulins from the different sites (abdomen, arms, thighs, buttocks) for the shots, the different and changing waiting times between the shot and starting of the subsequent meal, the different glycemic indexes (according to how they are cooked) of different foods, etc.

These are only the most important variables, and then you can understand how much a proper education for both you and your daughter matters in terms of handling all these factors that influence day to day blood sugar variations. This is why try to correctly manage type 1 diabetes is not achievable without a good diabetes team near to you, who are keen to discuss all those matters with you and your daughter on a frequent basis.


Additional comments from Dr. Tessa Lebinger:

If you are not sure about the insulin instructions given to you, you should check with your doctor and ask him or her to write them down. I have no reason to think these instructions are wrong, but more importantly, you should understand the reasoning behind what the doctor or nurse educator is recommending. Every time your doctor or nurse educator recommends a change of insulin, make sure you understand why the change is being made and when during the day you should expect to see changes in the blood sugars. Sometimes, the insulin works faster or slower than average and the blood sugars change at different times than expected. If you are able to figure this out, you can help your doctor and nurse educator better fine tune the insulin for your individual child.


[Editor's comment: If your daughter is currently giving her own injections, I suggest that you might take over for a while at least, and see if things get better. In addition, I think it is extremely important for a child this age to be see by a center specializing in the care of diabetes for children. These centers have a team of professionals including a social worker and/or psychologist who may be able to help you find other solutions. SS]

Original posting 18 Sep 2000
Additional comment added 25 Sep 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.